Alert archive / Illinois / Areal Flood Advisories in 2021

Areal Flood Advisory 57, NWS St. Louis, MO

July 15, 2021Madison County, Monroe County, Saint Clair County, Illinois

NWS St. Louis, MO issued this areal flood advisory at Jul 15, 2021, 9:10 PM CDT for Madison County, Monroe County, Saint Clair County, Illinois. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 15, 2021, 9:10 PM CDT (02:10 UTC)
Expired
Jul 16, 2021, 12:15 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Madison County, IL, Monroe County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 62 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.2 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1218 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jul 15, 6:50 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 15, 6:50 PM CDT, 2 hours 20 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
650 PM CDT Thu Jul 15 2021

.UPDATE...
Issued at 619 PM CDT Thu Jul 15 2021

A broken line of showers and thunderstorms is moving through the
CWA this evening, and storms are now impinging on the St. Louis
metropolitan area. While gusts of 30-35mph have been measured, and
isolated reports of small tree limbs snapping have been received,
the storms have overall remained sub-severe. While surface-based
instability will begin to wane, low-70s dew points will keep the
potential for strong/severe storms non-zero for the next few
hours.

Attention will also turn to the potential for flash flooding as we
head into the overnight hours, particularly along and south of
I-70. CAMs continue to indicate some potential for training
showers, which is supported by weak upwind propagation vectors
being nearly parallel to the line of storms. Warm rain processes
have allowed for efficient rainfall from the storms so far. If
storms train over an area for a period of time, flash flooding
could certainly occur.

MRB

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 330 PM CDT Thu Jul 15 2021

Two shortwaves currently noted in water vapor imagery over the
Central Plains are making their way eastward along the periphery
of an upper-level trough, helping spawn convection along a slow,
southward moving cold front. Ahead of this front and associated
convection, SPC mesoanalysis shows MUCAPE of about 3,000 J/kg over
the Middle Mississippi Valley. Shear in the 0-6 km layer of
around 30 kts is also noted along and north of the front, creating
a narrow corridor for strong to severe storm potential along the
front this afternoon and evening. As the cluster of storms in
west-central Illinois continue eastward out of the CWA, our focus
turns to the storms that have recently developed in western and
central Missouri. These and additional storms that form in the
CWA over the next several hours will carry mainly a damaging wind
threat.

However, the main threat with these storms continues to be heavy
rainfall and the potential for isolated flooding. Precipitable water
is roughly 1.75" over the CWA, allowing for stronger cores to
quickly be able to drop plenty of rain and produce minor flooding
along drainage ditches and ponding on roads. With upper-level flow
roughly parallel to the front, storms may potentially train over the
same area. The potential flood threat will come from these training
storms this evening and overnight, but I'm still uncertain in their
ability to train at this point. Some recent CAM runs progress
convection through the CWA rather quickly tonight, and this faster
solution would limit the flooding potential.

Near day-break tomorrow, the front will be roughly oriented along the
I-44 corridor in Missouri and the I-70 corridor in Illinois. The
greatest precipitation chances will be along and south of this
corridor where forcing is greatest. MUCAPE along and ahead of the
front will be around 1,500 J/kg during peak heating, but ensemble
and deterministic guidance have 0-6 km shear less than 30 kts, so my
confidence in organized severe storms is not high at this time. With
precipitable water forecast to still be around 1.75" and mid-level
flow roughly parallel to the front, training showers and storms
capable of heavy rainfall and localized flooding will still be a
threat.

Elmore

.LONG TERM...  (Saturday through Next Thursday)
Issued at 330 PM CDT Thu Jul 15 2021

On Saturday, the broad, weak upper-level trough will have only
shifted slightly eastward relative to our CWA. Deterministic
guidance has a shortwave digging southward along the western
periphery of this trough over the Middle Mississippi Valley, which
will help push the front a little further south. This will keep
the low chance for scattered convection mainly along and south of
I-70 during the day. A similar scenario will be present on Sunday,
as the aforementioned shortwave slowly moves southward, nudging
the front a little further south and confining the best chances
for convection to southeastern Missouri.

For the remainder of the extended period, each of the four clusters
in the WPC ensemble cluster analysis show a stout ridge building
across the western U.S. with troughing over the eastern portion of
the country. While finer details remain uncertain at this lead time,
the agreement among ensemble guidance gives me high confidence in
higher temperatures and moisture remaining shunted out of the CWA,
leading to calm weather and temperatures remaining at or just below
climatological norms for this time of year.

Elmore

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 619 PM CDT Thu Jul 15 2021

Showers and thunderstorms have already impacted KUIN, KCOU, and
KJEF this afternoon with IFR conditions and strong gusts. This
line of storms is expected to impact the St. Louis metropolitan
terminals within the next two hours: first with a wind shift
associated with a gust front followed by heavy rain, lightning,
and possible VSBY restrictions. A TEMPO group was added at these
sites to account for the temporary conditions associated with the
storms.

Showers should continue through most of the night at all sites
pretty persistently, except for at KUIN which should remain far
enough removed from the rain for the period to avoid more
substantial impacts. CIGs are also expected to drop to MVFR levels
overnight and remain there through most of the day tomorrow.
While guidance is very insistent that they will drop much further
to LIFR across northeast MO/west- central IL, it's
climatologically difficult to get CIGs that low this time of year.

Another round of showers and thunderstorms is expected at the
mid-Missouri and St. Louis terminals through the morning and early
afternoon. Specifics are still a bit uncertain, so left VCTS
wording in for now, but future updates will nail down the timing
details for tomorrow. By late afternoon, conditions should begin
to improve in terms of storm potential and CIGs, with calmer
conditions to follow.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 7:41 PM CDT, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
741 PM CDT Thu Jul 15 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-170045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
741 PM CDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are possible this evening across most
of the area. Damaging wind gusts and heavy rainfall with localized
flooding are the main threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible across portions of the area
Friday through Tuesday.

Locally heavy rain is possible with thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report wind damage and flash
flooding to the National Weather Service

MRB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 11:04 PM CDTAreal Flood AdvisoryLSXCrawford, Iron, Reynolds, Sainte Genevieve, Saint Francois, Washington3 hr
Jul 15, 11:22 PM CDTFlash Flood WarningLSXSainte Genevieve, Saint Francois5 hr
Jul 16, 1:40 AM CDTAreal Flood AdvisoryLSXCrawford, Jefferson, Sainte Genevieve, Saint Francois, Washington3 hr
Jul 16, 2:18 AM CDTFlash Flood WarningLSXWashington6 hr
Jul 16, 6:15 AM CDTAreal Flood AdvisoryLSXRandolph, Saint Clair, Washington4 hr
Jul 16, 1:19 PM CDTAreal Flood AdvisoryLSXWashington28 min
Jul 16, 1:41 PM CDTFlash Flood WarningLSXWashington6 hr
Jul 16, 2:57 PM CDTAreal Flood AdvisoryLSXMarion4 hr
Jul 16, 3:01 PM CDTAreal Flood AdvisoryLSXRandolph4 hr

Nearby

Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.